Korean J Nephrol.  1997 Mar;16(1):167-172.

A Combined Therapy for Hyperphosphatemia in the Tumor Lysis Syndrome: Hemodialysis and Continuo Arteriovenous Hemofiltration

Affiliations
  • 1Department of Internal Medicine, College of Medicine, Seoul National University, Seoul, Korea.

Abstract

The acute tumor lysis syndrome is an acute illness caused by massive cell lysis after chemotherapies. This syndrome is characterized by hyperuricemia, hyperphosphatemia with hypocalcemia and hyperkalemia. Among these electrolyte abnormalities, the most serious complication is the severe hyperphosphatemia (greater than 14mg/dL) that could result in sudden cardiac arrest or respiratory failure. In order to correct the severe hyperphosphatemia, hemodialysis has been used commonly as the renal replacement therapy . However the hemodialysis can make posthemodialysis serum phosphate rebounded unless the patient take this treatment for more than 6 hours. Therefore it is not sufficient to use hemodialysis treatment alone. To solve this problem, hemodialysis has been used with or replaced by the uninterrupted dialysis technique such as CRRT (continuous renal replacement therapy). We report a 33-year-old man with Burkitt lymphoma who showed severe hyperphosphatemia (peak phosphate value was 18.6mg/dL) during the course of chemotherapy. used with 5 day CAVH (continuous arteriovenous hemofiltration) his phosphate level could be maintained without any rebound. Therefore we concluded that CAVH in conjunction with hemodialysis would be a successful way to control severe hyperphosphatemia associated with tumor lysis syndrome.

Keyword

Tumor lysis syndrome; Hyperphosphatemia; Hemodialysis CAVH (continuous arteriovenous hemofiltration)

MeSH Terms

Adult
Burkitt Lymphoma
Death, Sudden, Cardiac
Dialysis
Drug Therapy
Hemofiltration*
Humans
Hyperkalemia
Hyperphosphatemia*
Hyperuricemia
Hypocalcemia
Renal Dialysis*
Renal Replacement Therapy
Respiratory Insufficiency
Tumor Lysis Syndrome*
Full Text Links
  • KJN
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
Copyright © 2022 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr